Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Nashville, TN

April 29, 2003Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 29, 2003, 9:18 PM CDT for Overton County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 9:18 PM CDT (02:18 UTC)
Expired
Apr 29, 2003, 9:45 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Overton County, TN

The radar

The Nashville radar (KOHX), 122 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2956 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 300219
SVRBNA
TNC005-085-300300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
917 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN TENNESSEE
  HUMPHREYS COUNTY IN TENNESSEE

* UNTIL 1000 PM CDT

* AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF NEW JOHNSONVILLE...OR 14     
  MILES SOUTH OF CAMDEN...MOVING NORTHEAST AT 10 MPH. ANOTHER 
  STORM WAS NEAR CLARKSBURG MOVING NORTHEAST INTO SOUTHERN BENTON    
  COUNTY. 

* THE SEVERE THUNDERSTORMS WILL BE...
  ALONG INTERSTATE 40 IN BENTON AND HUMPHREYS COUNTIES THROUGH
  1000 PM

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, 
WHICH MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY 
BUILDING AND AVOID WINDOWS.

&&

LAT...LON 3588 8822 3576 8799 3602 8765 3618 8788

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 9:00 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 29, 9:00 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
900 PM CDT TUE APR 29 2003

STORMS HAVE DIMINISHED IN INTENSITY DURING THE PAST HOUR OVER MID
TN. EVENING BNA SOUNDING SHOWS UNSTABLE CONDITIONS WITH TOTAL TOTALS
56...CAPES NEAR 3000 AND LIGHT WIND FIELDS. STORMS HAVE PRODUCED
SOME ISOLATED LARGE HAIL THIS EVENING.

MAIN FRONT TO OUR NORTH OVER OHIO VALLEY. OUTFLOW BOUNDARY IN WEST
KY INTO THE MO BOOTHEEL. WE ARE WATCHING STORMS OVER WEST KY
CAREFULLY. THEY HAVE BEEN DEVELOPING SOUTHEAST INTO A DEW POINT AND
INSTABILITY MAXIMUM AREA CENTERED AROUND CLARKSVILLE. WIND FIELDS
WILL REMAIN VERY LIGHT...SO MAIN THREAT WITH STORMS WILL BE HAIL AND
LOCALLY HEAVY RAIN. RAIN CHANCES MAY BE ADJUSTED LATE THIS EVENING
BASED ON STORM COVERAGE/ RADAR TRENDS. BEST CHANCE LOOKS TO BE IN
THE FAR NORTHWEST COUNTIES.

.BNA...NONE.
13
Hazardous weather outlook, Apr 29, 5:30 AM CDT, 15 hours 48 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-301030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AS THE ATMOSPHERE BECOMES MORE UNSTABLE...THE CHANCES FOR
CONVECTIVE WEATHER WILL INCREASE. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE WEEK...BUT THE BEST CHANCE FOR CONCENTRATED
THUNDERSTORM ACTIVITY WILL BE WITH A FRONTAL PASSAGE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GIRODO

In the hours before

Local storm report, Apr 29, 5:58 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
558 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    CENTREVILLE               TN   3/4 INCH HAIL
04/25/03   HICKMAN                        AT 541 PM CDT 3/4 INCH
                                          SIZE HAIL WAS REPORTED IN
                                          THE HILLTOP COMMUNITY.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

FERRELL
Local storm report, Apr 29, 6:27 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NWS MORRISTOWN TN
627 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    5W LEBANON                TN   3/4 INCH HAIL
04/25/03   WILSON                         REPORTED BY SHERIFFS
                                          DISPATCH.

FERRELL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:04 PM CDTSevere Thunderstorm WarningOHXMontgomery26 min
Apr 29, 7:16 PM CDTSevere Thunderstorm WarningOHXSumner29 min
Apr 29, 7:38 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis22 min
Apr 29, 7:40 PM CDTSevere Thunderstorm WarningOHXHickman50 min
Apr 29, 7:44 PM CDTSevere Thunderstorm WarningOHXSumner46 min
Apr 29, 7:52 PM CDTSevere Thunderstorm WarningOHXHumphreys38 min
Apr 29, 8:01 PM CDTSevere Thunderstorm WarningOHXLawrence44 min
Apr 29, 9:08 PM CDTFlash Flood WarningOHXLewis, Maury3 hr
Apr 29, 9:19 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys41 min
Apr 29, 9:29 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart61 min
Apr 29, 9:57 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys, Overton48 min
Apr 29, 10:44 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys46 min
Apr 29, 11:51 PM CDTFlash Flood WarningOHXLewis, Maury3 hr
Apr 30, 2:50 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren40 min
Apr 30, 3:32 PM CDTFlash Flood WarningOHXCumberland, Van Buren118 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.